Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Northern Indiana

May 9, 2000LaGrange County, Indiana; Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2000, 1:03 AM EST for LaGrange County, Indiana; Saint Joseph County, Michigan. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 1:03 AM EST (06:03 UTC)
Expired
May 9, 2000, 1:30 AM EST
In force
27 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties LaGrange County, IN, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 39 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:15 AM ESTThunderstorm WindConstantine, MIPower lines and numerous trees down.
May 9, 1:25 AM ESTThunderstorm WindShipshewana, INTrees down.
May 9, 1:30 AM ESTThunderstorm WindLagrange, INLarge limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:45 AM ESTSevere Thunderstorm WatchSPC5 hr
May 8, 10:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 090605
SVRFWA
INC087-MIC149-090630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 AM EST TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA
  SOUTHERN ST. JOSEPH COUNTY IN MICHIGAN

* UNTIL 130 AM EST(230 AM EDT)

* AT 201 AM EDT(101 AM EST)...NATIONAL WEATHER SERVICE DOPPLER       
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 7    
  MILES EAST OF SIMONTON LAKE TO 5 MILES NORTHEAST OF GOSHEN TO 6    
  MILES EAST OF NAPPANEE...MOVING EAST AT 60 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  WHITE PIGEON
  SHIPSHEWANA
  LAGRANGE
  STURGIS
  BURR OAK

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS! SEEK SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4184 8585 4163 8578 4142 8588 4148 8523
          4172 8512 4193 8527

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:38 PM EST, 10 hours 25 minutes earlier.

Area forecast discussion, May 8, 2:38 PM EST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
238 PM EST MON MAY 8 2000

FORECAST CAHLLENGE: TIMING AND SEVERITY OF CONVECTION NEXT 36 HOURS.

MODEL PREFERENCE: MODELS IN GENERAL AGREEMENT AT THE SURFACE THIS
EVENING BUT THEN AVN STARTS MOVING FEATURES TOO FAST TOMORROW.
MODELS DISAGREE QUITE A BIT ON MID-LEVEL DYNAMICS TONIGHT...BUT COME
TOGETHER FAIRLY WELL TOMORROW. WILL LEAN TOWARD ETA/NGM BLEND.

SHORT TERM: LOW PRESSURE NEAR DULUTH EARLY THIS MORNING WILL MOVE TO
SE ONTARIO BY 12Z TOMORROW MORNING AS ANOTHER LOW DEVELOPS OVER THE
TEXAS PANHANDLE AND HEADS NE ALONG THE FRONT. AT 12Z TOMORROW THE
FRONT SHOULD BE DRAPED ACROSS MY NORTHWEST COUNTIES...THE WAVE COMING
UP FROM THE SOUTHERN PLAINS WILL SLOW THE FRONTS PROGRESSION...BY 00Z
THE WAVE REACHES NORTHERN IN...THEN WHOLE SYSTEM FINALLY EXITS MY
CWA WEDNESDAY MORNING.

+TSRA ARE FORMING NEAR KDVN ATTM IN TOA. AS THESE STORMS MOVE
NORTHEAST AND THE SYSTEM PROPOGATES EAST THEY COULD MAKE IT TO
NORTHWEST CWA LATER THIS EVENING SO WILL INCLUDE CHANCE POPS THERE.
REST OF CWA SHOULD REMAIN DRY OVERNIGHT.

SURFACE LOW AND ASSOCIATED MID-LEVEL ENERGY SHOULD BE IMPETUS FOR
MOST SIGNIFICANT CONVECTION OF THE DAY TOMORROW. MODELS INDICATE
IMPRESSIVE OMEGA AND PWATS AROUND 1.60. LOW LEVEL JET TOMORROW
AFTERNOON WILL STRETCH FROM S IL TO W OH WITH SPEEDS TO 45 KT...
STRENGTHENING TO 50 KT TOMORROW EVENING. MEANWHILE UPPER JET OF
85 TO 95 KT MOVES THROUGH UPPER LAKES WITH SIMILAR JET MAX COMING
OUT OF THE PLAINS.

LI IN SE CWA TOMORROW PM OF -5 TO -7...CAPE OF 2000 TO 2500.

APPEARS BEST CHANCE FOR SVR TMRW WILL BE IN THE AFTERNOON IN CENTRAL
AND SOUTHERN COUNTIES...WITH BEST CHANCE OF HEAVY RAIN IN CENTRAL
AND NORTHERN COUNTIES. WITH HIGH MOISTURE CONTENT IN ATMOSPHERE AND
TRAINING STORMS SOME LOCATIONS COULD GET QUITE SIGNIFICANT RAINFALL.

WEDNESDAY WILL INCLUDE MORNING SHOWERS IN EASTERN ZONES AS SYSTEM
DEPARTS.

EXTENDED: DRY FOR MOST ZONES...SLIGHT CHANCE OF PRECIP IN NW CWA
THURSDAY AND SATURDAY AS SYSTEMS SLIDE THROUGH THE LAKES OVER THE TOP
OF A RIDGE IN SOUTHEAST U.S. IN CONTINUING SUMMER-LIKE PATTERN.

TEMPS: WILL GO WARMER THAN MOS TONIGHT GIVEN WAA...CURRENT DEW
POINTS...AND LOWS OF LAST COUPLE NIGHTS. WILL LEAN TOWARD WARMER
NGM MOS TOMORROW AND TOMORROW NIGHT.

THANKS TO ILN FOR COORD.

.IWX...NONE.

REAUGH

In the hours before

Local storm report, May 9, 12:19 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1219 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..+..

1217 AM    MICHIGAN CITY             IN   60 MPH TSTM GUST
05/09/00   LAPORTE

N
Local storm report, May 9, 12:52 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1252 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNHTY LOCATION....

1217 AM    MICHIGAN CITY             IN   60 MPH TSTM GUST
05/09/00   LAPORTE                        REPORTED BY HAM RADIO
                                          OPERATOR.

N
Local storm report, May 9, 12:53 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1253 AM EST TUE MAY 09 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    MICHIGAN CITY             IN   WIND DAMAGE
05/09/00   LAPORTE                        NUMEROUS TREES AND
                                          POWER LINES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte35 min
May 8, 11:55 PM ESTSevere Thunderstorm WarningIWXLaPorte, Pulaski, Starke55 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXFulton, Marshall28 min
May 9, 12:22 AM ESTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 12:36 AM ESTSevere Thunderstorm WarningIWXWhite34 min
May 9, 12:45 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko35 min
May 9, 6:01 AM ESTSevere Thunderstorm WarningIWXHuntington, Wabash29 min
May 9, 6:33 AM ESTSevere Thunderstorm WarningIWXBlackford, Wells27 min
May 9, 3:50 PM ESTSevere Thunderstorm WarningIWXPulaski, White50 min
May 9, 4:23 PM ESTSevere Thunderstorm WarningIWXMarshall, Starke47 min
May 9, 4:32 PM ESTSevere Thunderstorm WarningIWXWabash18 min
May 9, 4:36 PM ESTSevere Thunderstorm WarningIWXKosciusko, Whitley44 min
May 9, 4:39 PM ESTSevere Thunderstorm WarningIWXCass, Fulton31 min
May 9, 4:55 PM ESTSevere Thunderstorm WarningIWXSaint Joseph35 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXMiami51 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko51 min
May 9, 5:15 PM ESTSevere Thunderstorm WarningIWXNoble35 min
May 9, 5:21 PM ESTSevere Thunderstorm WarningIWXWabash29 min
May 9, 5:32 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley28 min
May 9, 5:38 PM ESTSevere Thunderstorm WarningIWXAdams32 min
May 9, 5:40 PM ESTSevere Thunderstorm WarningIWXLaGrange30 min
May 9, 5:43 PM ESTTornado WarningIWXDeKalb, Steuben27 min
May 9, 5:51 PM ESTSevere Thunderstorm WarningIWXAllen, Wells49 min
May 9, 6:02 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben38 min
May 9, 6:15 PM ESTSevere Thunderstorm WarningIWXAdams45 min
May 9, 12:12 AM ESTSevere Thunderstorm WarningIWXBerrien28 min
May 9, 12:45 AM ESTSevere Thunderstorm WarningIWXCass35 min
May 9, 4:46 PM ESTSevere Thunderstorm WarningIWXCass34 min
May 9, 4:51 PM ESTSevere Thunderstorm WarningIWXBerrien29 min
May 9, 5:02 PM ESTSevere Thunderstorm WarningIWXSaint Joseph28 min
May 9, 5:28 PM ESTSevere Thunderstorm WarningIWXHillsdale32 min
May 9, 6:17 PM ESTSevere Thunderstorm WarningIWXHillsdale58 min
May 9, 6:49 PM ESTTornado WarningIWXHillsdale31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.